MAUDE Adverse Event Report: ABBOTT VASCULAR ARMADA 35 PTA CATHETER; PERIPHERAL DILATATION CATHETER

ABBOTT VASCULAR ARMADA 35 PTA CATHETER; PERIPHERAL DILATATION CATHETER
Catalog Number B1080-040
Medical Device Problem Codes Failure to Fold (1255); Difficult to Remove (1528); Material Rupture (1546); Material Separation (1562); Improper or Incorrect Procedure or Method (2017); Deformation Due to Compressive Stress (2889)
Health Effect - Clinical Code Thrombosis/Thrombus (4440)
Date of Event 08/28/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.H6: medical device code 2017 - excessive forcena.
 
Event or Problem Description
It was reported that the procedure was performed to treat an in-stent restenosis lesion in the external iliac artery with moderate calcification and 50% stenosis.The 8x40mm armada 35 percutaneous transluminal angioplasty (pta) catheter was inflated once for five seconds and a rupture occurred below nominal pressure.After the rupture, the markers were noted further away than 40mm apart from each other.There was a lot of difficulty during removal as the balloon did not wrap back up [fold]; therefore, the tip of the sheath was u-shaped, slightly kinked and the entry of the distal tip was very dented making the removal harder.The sheath top was noted damaged after forceful removal and the markers were taken out through the sheath as they separated from each other.There was a possible thrombus at the rupture site and aspiration was performed, confirming the thrombus.As treatment, percutaneous transluminal angioplasty (pta) was performed, no peripheral embolisms were found.There was a delay in the procedure and more radiation exposure; however, there were no adverse patient sequela.No additional information was provided.
 
Additional Manufacturer Narrative
Visual inspection was performed on the returned device.The reported balloon rupture, kink, and failure to fold were confirmed.The reported separated markers were not returned separated; however, they were loose on the inner member, which is likely what was perceived as separated by the account.The reported difficulty to remove could not be replicated in a testing environment as it was based on operational circumstances.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history of the reported lot did not indicate a lot specific quality issue.Extra force was applied to remove the device.It should be noted that the percutaneous transluminal angioplasty catheter (pta), armada 35/ armada 35ll global, ce, instruction for use (ifu) states: maintaining a vacuum in the balloon, withdraw the catheter.Note: gentle counterclockwise twisting motion of the balloon may ease withdrawal through the sheath or from the percutaneous entry site.If the balloon cannot be withdrawn through the sheath, withdraw the catheter and sheath as one unit.In this case, the physician did not follow the instructions for use.Instead of using gentle counterclockwise twisting motion to remove the device, force was applied resulting in the reported separation.The investigation was unable to determine a conclusive cause for the reported balloon rupture; however, the reported failure to fold, difficulty removing the device, kink, delay in treatment/therapy and unexpected medical intervention appear to be related to circumstances of the procedure.The reported separation appears to be related to use error/operational context.A conclusive cause for the reported patient effect of thrombosis and the relationship to the device, if any, cannot be determined.The reported patient effect of thrombosis is listed in the percutaneous transluminal angioplasty (pta) catheter, armada 35 / armada 35 ll, global ifu, as a known patient effect.There is no indication of a product quality issue with respect to design, manufacture or labeling of the device.

Brand Name
ARMADA 35 PTA CATHETER
Common Device Name
PERIPHERAL DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela
CS  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key17769404
Report Number2024168-2023-10191
Device Sequence Number15333529
Product Code LIT
UDI-Device Identifier08717648154867
UDI-Public08717648154867
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K111899
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2026
Device Catalogue NumberB1080-040
Device Lot Number21101G2
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/15/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/28/2023
Supplement Date Received by Manufacturer10/05/2023
Initial Report FDA Received Date09/18/2023
Supplement Report FDA Received Date10/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CORDIS 6 FR 13CM
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown